Texas, 2024

Hail and Damaging Wind in Texas, March 14, 2024

March 14, 2024 · NWS SHV · 2 events in 1 county or zone

A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region. Deep layer shear was sufficient enough that supercell thunderstorms developed, and these produced very large hail and damaging wind gusts across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 8:08 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 14, 8:08 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Shreveport LA
908 PM CDT Thu Mar 14 2024

...New UPDATE...

.UPDATE...
Issued at 853 PM CDT Thu Mar 14 2024

Tornado Watch #45 remains in effect until Midnight and through
that time, it appears that only our far northwest counties in
Northeast Texas, McCurtain County in Southeast Oklahoma and the
adjacent counties in Southwest Arkansas will see that large hail,
damaging wind and isolated tornado threat through watch expiration
time. For the update, we are following the HRRR output which has
really handled the isolated to scattered nature of the evening
convection north and west of the I-30 Corridor well thus far.
Having said that, storm mode after midnight should become more
linear in nature with embedded supercell thunderstorms as the
storms get closer to the I-30 Corridor and eventually towards the
I-20 Corridor of NE TX into far NW LA in the 09z-12z timeframe.
Will continue to mention the severe threat near and north of the
I-20 Corridor in NE TX and N LA through the remainder of the night
but did delay the expansion of higher pops from northwest to
southeast through the remainder of the night given the slow timing
to get the convection south and east thus far.

Believe the greatest tornado threat will remain across our far
northern zones through the duration of the overnight hours or
where Tornado Watch #45 continues through midnight. Further south
of the Tornado Watch which encompasses the I-20 Corridors of NE
TX and NW LA, the threat will be more of a damaging wind and large
hail threat. Obviously, the heavy rainfall threat will increase
overnight once the convection takes on more of a linear mode,
especially if we see any training after midnight.

Updated zones have been sent...13.

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 153 PM CDT Thu Mar 14 2024

By this evening, thunderstorms will be expand north of I-30, as
the main show for severe weather begins to get underway. An
enhanced risk for severe weather still remains in place, with a
slight risk extending down to the I-20 corridor. Not much has
changed with the overall thinking regarding this severe event.
Clusters of severe storms will meander along the front, before it
begins to move to the SE overnight. These clusters of storms will
be capable of producing damaging winds and very large hail, with
damaging winds becoming the primary threat once these storms form
into a line.

It also remains worth mentioning that the tornado threat continues
to appear "secondary" in nature, but that doesn't mean a tornado
or two won't occur. The last few days, it's appeared as if the
SFC-1km shear would really be lacking in the areas with the best
forcing, but morning observations had some pockets of better shear
farther north than expected. Now, it still looks like the truly
better shear values will remain south, but any local storm merger
or influence could be enough to get a storm over that hump.

From a flooding standpoint, it still looks like locally heavy
rainfall is possible in these same areas, as training
thunderstorms are possible during these same timeframe. The flash
flooding threat continues to look highly conditional, as multiple
rounds of heavy thunderstorms would have to occur in a short
window.

With all that being said, once the cold front begins to shift
south, severe weather chances will begin to wane into the early
morning hours Friday. This is not to say they will disappear
altogether, but chances will greatly begin to decrease the farther
south these storms get. A good chunk of the region will likely be
waking up to rain and thunder to start their day, with general
thunderstorm chances continuing into the afternoon hours,
particularly along and south of I-20.

/44/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 153 PM CDT Thu Mar 14 2024

With the surface front having moved through the region, the 850mb
front remains just north of the area. By Saturday, another
shortwave disturbance will part from the closed low continuing to
spin near California. This disturbance will ride the 850mb front,
allowing for another round of heavy showers and thunderstorms to
develop Saturday evening, and into the overnight hours. At this
time, no additional severe weather is anticipated, but a strong
storm during this timeframe is not out of the question. This will
be the last good soaking in the long-term, with half an inch to an
inch of rain possible in some areas during this time. The
elevated front will finally push through the region into Sunday,
which will allow for below average temperatures to return to the
forecast to start the new workweek. However, temperatures will
begin to rebound into the weekend, as flow across the region
begins to turn back towards the SW.

/44/

&&

.AVIATION...
(00Z TAFS)
Issued at 1245 PM CDT Thu Mar 14 2024

Widespread MVFR ceilings will eventually prevail overnight in
advance of convection that is expected to move south and east
through all but the LFK and MLU terminals through 12z Fri. Did
account for strong and gusts winds with convection and the
possibility of IFR ceilings with the convection through sunrise
and a little later in the mid to late morning hours in some
locations before we see ceiling improvement by late afternoon.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  75  58  72 /  90  70  20  20
MLU  67  75  56  71 /  70  80  20  10
DEQ  59  69  48  71 /  90  20  10  10
TXK  63  70  52  70 /  90  30  20  10
ELD  63  71  51  71 /  90  50  10  10
TYR  65  71  58  70 /  90  30  20  30
GGG  65  73  58  71 /  90  40  20  20
LFK  68  78  62  74 /  60  90  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....44
AVIATION...20
Hazardous weather outlook, Mar 14, 10:49 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1149 AM CDT Thu Mar 14 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1149 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorm chances will begin to increase into the afternoon, with
the threat for severe weather increasing into the evening and
overnight hours. All modes of severe weather will be possible, with
damaging winds and large hail being the primary threat. However, the
tornado threat appears to be increasing, as low-level wind shear
values look higher than previously anticipated. Flash flooding may
also become a concern, as thunderstorms look to train in some
locations into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorm chances may linger into Friday morning, before
chances diminish into general thunder. These rain chances will linger
into the weekend, before a cold front drys things out to start the
new workweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

44

In the hours before

Local storm report, Mar 14, 5:35 PM CST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
635 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             1 NW Watson             34.44N 94.56W
03/14/2024  E2.50 inch       McCurtain          OK   Public

            Report of tennis ball size hail in Watson,
            OK, causing damage to a vehicle.

&&

CK
Special weather statement, Mar 14, 5:59 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
659 PM CDT Thu Mar 14 2024

OKZ077-150030-
McCurtain OK-
659 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCCURTAIN COUNTY THROUGH
730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 26 miles north of Clarksville, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idabel, Broken Bow, Garvin, Holly Creek, Glover, Oak Hill, and
Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.

&&

LAT...LON 3392 9479 3391 9501 3421 9497 3414 9469
TIME...MOT...LOC 2359Z 196DEG 24KT 3397 9491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Mar 14, 6:47 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
747 PM CDT Thu Mar 14 2024

OKZ077-150115-
McCurtain OK-
747 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MCCURTAIN COUNTY
THROUGH 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Octavia, or 29 miles northwest of De Queen, moving
north at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watson, Mount Herman, Smithville, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.

&&

LAT...LON 3423 9464 3425 9487 3451 9479 3451 9449
TIME...MOT...LOC 0047Z 199DEG 30KT 3431 9475

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Mar 14, 7:00 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
800 PM CDT Thu Mar 14 2024

OKZ077-150130-
McCurtain OK-
800 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MCCURTAIN COUNTY
THROUGH 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Wickes, or 18 miles northwest of De Queen, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plunketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southwestern
Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3442 9446 3417 9447 3423 9468 3443 9451
TIME...MOT...LOC 0100Z 226DEG 27KT 3426 9455

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

53
Local storm report, Mar 14, 7:23 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
823 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Hail             1 WSW Smithville        34.47N 94.66W
03/14/2024  E1.00 inch       McCurtain          OK   Public

            Report of quarter size hail reported near
            the Dollar General in downtown Smithville,
            OK off of HWY 259 near Chestnut Bend Ln.

&&

CK
Special weather statement, Mar 14, 9:01 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1001 PM CDT Thu Mar 14 2024

OKZ077-150330-
McCurtain OK-
1001 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCCURTAIN COUNTY
THROUGH 1030 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashoba, or 15 miles southeast of Clayton, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Battiest and Pickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.

&&

LAT...LON 3451 9461 3450 9460 3431 9504 3451 9505
TIME...MOT...LOC 0300Z 241DEG 39KT 3447 9511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13

The radar

The Shreveport radar (KSHV), 190 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Red River

When
March 14, 9:09 PM CST
Where
Red River County, Detroit
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -95.270

Tree down with estimated 60 mph winds near Detroit.

Hail, Red River

When
March 14, 9:32 PM CST
Where
Red River County, Albion
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.850, -95.030

Golf ball size hail reported near the Albion community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170019, 1170018.